My Chemical Romance, NOT the Band
Todays post has some “graphic images”, of a sensitive nature – so you kids, be careful – I warned you.
A whole whack of time ago – (the whack is an actual unit of time) according to homeless Ned, who panhandles outside the liquor store in Muncie, Indiana. I subscribe to his science blog – and we briefly dated back in the 70’s just before I shipped out to Nam’ – Seems like an awful long way round to explain what whack means, but I like to remove as many barriers as possible for you, dear reader. Leave no mental stone unturned, it behooves me to keep clear the thrust of the post.
Well that made no sense. Sorry, apparently in order to function “normally” humans require sleep and not just the “micro-naps” I’ve been having. Oh I suppose if you want to get all medical about it you would classify it as passing out – but I look on these brief interludes as a refreshing walk in a dewy morning meadow. I’m not really passing out, it’s like those times when you are doing something and you can hear stuff happening all around you and think you are awake but then suddenly your whole body jerks and you realize you were asleep. Has this every happened to you?
It’s been happening to me a lot… and when it happens to you, do you see dead people like I do? Feel their cold wispy grasp, their silent pleading for a justice that will never come….. What The Hell am I talking about?
Obviously I’m stalling, but why? I clearly promised to tell you what has been happening and yet here we sit, an information stalemate. Me the gatekeeper, you the eager student patiently waiting outside the gates of the monastery to become a Shaolin monk.
Ok enough screwing around – I’m having a little trouble focusing…. but I’ll try. A whole whack of time ago (see above) after the open chest surgery and I started having all that freak-tastic heart trouble, they gave me a new drug, called Amiodarone. I was familiar with the drug as it’s what we used as Napalm in Vietnam. You may know it by other names such as Thalidomide, Agent Orange, DDT and Crack Cocaine.
It is one of the oldest heart drugs still in use, but as I mentioned in the old post the list of its side effects and just generally terrible toll it takes on the body are legion…
If you’ve filled a prescription lately you know the pharmacy gives you a printout, usually a page or two talking about possible side-effects and what to keep an eye out for when starting a new drug. When I filled the Amiodarone scrip, it came with 31 binders and a wheelbarrow. In my usual subtle way, I’m trying to say there are plenty of serious side-effects, including immediate death.
As luck would have it, I didn’t die, so that’s a definite tick in the positive column.
The other charming thing about amiodarone is that when and if any of these side-effects should visit, they are here to stay, permanent, forever. Most drugs, as they leave your body the ill effects will go with them, not Amiodarone, stubborn SOB. It also sticks around for a looooong time. Most drugs take a week or two to exit the system, not Amiodarone, they can still find it in your system for up to a year.
Even if you stop taking it, for months and months it could still be working it’s magic inside you….
So, this coming Monday I see the cardiac surgeon to discuss the whole pacemaker thing, you know answer the whole 5 W’s and any other questions we may have. BUT – my GP calls me on my cell and literally at the same time the heart centre calls me on my home phone, they are all freaking out.
They tell me to immediately stop taking the Amiodarone, damn – I just changed these pants and now they are covered in pee…. You don’t need to hear stuff like that, you just don’t – are they not aware I have a faulty heart, shouldn’t they be telling me stuff like that in a gentle rhyming lullaby or something?
Nope – full frontal assault, stop medication immediately, get to hospital for testing. Ok, so ummm – you seem pretty agitated, should I be calling next of kin or something, my priest?
Good times ensued. Not.
Later, I found out that one of the things the Amiodarone can attack is your Thyroid, actually Amiodarone can attack pretty much every single cell in your body save the left side of your baby toenail… other than that it’s game on. It was attacking my Thyroid, my levels were 4 times higher than normal, apparently this is very bad. What does this mean? Still not sure – I do know one thing… it means the pacemaker and node ablation are on hold indefinitely until they can figure out what is going on with my thyroid.
What is the Thyroid, well the human body operates like a complex factory, and like any factory, there’s lots of assembly lines, machines and moving parts, not to mention all the workers going about their business. The thyroid plays an important role in all this activity; it has something of a managerial position. Without the thyroid bossing everybody around, lots of work around the plant wouldn’t get done — or at least wouldn’t be up to quality standards.
So it’s pretty important that it functions normally or as close to normal as possible. It also has a direct impact on the heart, hence the holding all the surgeries, if thyroid is causing the system to go loco, there is no way to tell what is and isn’t symptomatic of the flutter and fibrillation.
This particular test, the thyroid test, I take every 2 months, the last one was just fine…. so what happened in the course of two months? I have no idea, no dosage changed on any meds, nothing changed that I can think of – I have been exceptionally jittery, fidgety and sweaty but I attributed that to the heart issues, now, who knows?
So here I go again, waiting. Seriously it’s getting comical – I take one step forward and a helicopter grabs me and drags me off 13 miles back, or so it seems. No, it’s not comical, not at all. Considering how constantly out of breath I am, how light-headed and then 180 degrees to racing, sweaty, trembly I’ve been, the prospect of adding another 3 or 4 months – or more, to the wait is almost unbearable, possibly even longer if they totally take me off the surgical wait list.
So there that’s what’s up.. more tests, and tests, and tests and tests – to try and find out what is going on and why. I have no answer. You will understand why writing about it can be depressing. I think it’s almost time to come to grips with the fact that it is never going to get better.
Are you depressed yet, don’t be. Be happy……. be happy it isn’t you.
Have a Great Day.